Alert archive / California / Gale Watches in 2020
Gale Watch 17, NWS Eureka, CA
NWS Eureka, CA issued this gale watch at Aug 12, 2020, 2:23 AM PDT. It took effect at Aug 13, 2020, 2:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 12, 2020, 2:23 AM PDT (09:23 UTC)
- In effect from
- Aug 13, 2020, 2:00 PM PDT
- Expired
- Aug 12, 2020, 3:08 PM PDT
- In force
- Issued by
- NWS Eureka, CA
The text
As transmitted.
918 WHUS76 KEKA 120923 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 223 AM PDT Wed Aug 12 2020 PZZ470-121730- /O.EXT.KEKA.SC.Y.0066.000000T0000Z-200813T2100Z/ /O.NEW.KEKA.GL.A.0017.200813T2100Z-200814T1900Z/ Pt St George to Cape Mendocino 10 to 60 nm- 223 AM PDT Wed Aug 12 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM PDT THURSDAY... ...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... * WHAT...For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 feet. For the Gale Watch, north winds 20 to 30 kt with gusts up to 40 kt and seas 8 to 12 feet possible. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Small Craft Advisory, until 2 PM PDT Thursday. For the Gale Watch, from Thursday afternoon through Friday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ PZZ475-121730- /O.EXT.KEKA.SC.Y.0066.000000T0000Z-200815T0600Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 223 AM PDT Wed Aug 12 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT FRIDAY... * WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 11 feet. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 11 PM PDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
915 WHUS76 KEKA 121604 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 904 AM PDT Wed Aug 12 2020 PZZ470-130015- /O.CON.KEKA.SC.Y.0066.000000T0000Z-200813T2100Z/ /O.CON.KEKA.GL.A.0017.200813T2100Z-200814T1900Z/ Pt St George to Cape Mendocino 10 to 60 nm- 904 AM PDT Wed Aug 12 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... * WHAT...For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 feet. For the Gale Watch, north winds 20 to 30 kt with gusts up to 40 kt and seas 8 to 12 feet possible. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Small Craft Advisory, until 2 PM PDT Thursday. For the Gale Watch, from Thursday afternoon through Friday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ PZZ475-130015- /O.CON.KEKA.SC.Y.0066.000000T0000Z-200815T0600Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 904 AM PDT Wed Aug 12 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT FRIDAY... * WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 11 feet. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 11 PM PDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
405 WHUS76 KEKA 122208 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 308 PM PDT Wed Aug 12 2020 PZZ470-130615- /O.CON.KEKA.SC.Y.0066.000000T0000Z-200813T2100Z/ /O.UPG.KEKA.GL.A.0017.200813T2100Z-200814T1900Z/ /O.NEW.KEKA.SE.W.0017.200813T2100Z-200814T1900Z/ Pt St George to Cape Mendocino 10 to 60 nm- 308 PM PDT Wed Aug 12 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THURSDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 2 PM THURSDAY TO NOON PDT FRIDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 8 to 12 feet expected. For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 9 feet. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Hazardous Seas Warning, from 2 PM Thursday to noon PDT Friday. For the Small Craft Advisory, until 2 PM PDT Thursday. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$ PZZ455-130615- /O.EXB.KEKA.SC.Y.0066.000000T0000Z-200814T0100Z/ Cape Mendocino to Pt Arena out 10 nm- 308 PM PDT Wed Aug 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM PDT THURSDAY... * WHAT...For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 feet. For the Gale Watch, north winds 20 to 30 kt with gusts up to 40 kt and seas 8 to 12 feet possible. * WHERE...Cape Mendocino to Pt Arena out 10 nm. * WHEN...Until 6 PM PDT Thursday. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ475-130615- /O.EXT.KEKA.SC.Y.0066.000000T0000Z-200815T1600Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 308 PM PDT Wed Aug 12 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PDT SATURDAY... * WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 11 feet. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 9 AM PDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Aug 11, 3:33 PM PDT, 10 hours 50 minutes earlier.
Area forecast discussion, Aug 11, 3:33 PM PDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 333 PM PDT Tue Aug 11 2020 .SYNOPSIS...Warm, dry conditions will continue through Friday across interior areas. Overnight clouds and fog will dissipate during the late morning along the coast, leaving sunny skies and mild temperatures during the afternoon. A warming trend is expected Friday through the weekend, with a slight chance of thunderstorms over the weekend. && .DISCUSSION...Benign summertime conditions continue throughout the region today, with sunny skies and warm temperatures across inland areas, and stubborn shallow marine clouds along the immediate coast. While temperatures may be a few degrees lower than they were yesterday at this time across interior valleys, it is hardly noticeable as they have nonetheless climbed well into the 90s to near 100 degrees in some places. This slight moderating trend will continue Wednesday and Thursday, although afternoon temperatures will continue to reach near seasonal averages each day. Skies will also continue to be mostly clear through Friday across inland areas. Temperatures will begin a warming trend Friday, likely climbing back to between 95 and 105 throughout interior low elevations. Along the coast, a very shallow marine layer is expected to persist through the end of the week. As such, shallow stratus clouds and fog are expected to only reach between 500-1000 feet in elevation along the immediate coast, with local visibility reductions due to fog possible all the way down to sea level. This will occur during the overnight and morning periods tonight through potentially Thursday night, with a relatively quick burnoff expected during the morning. Much drier air is expected to move through the area early Friday, which should help to scour out these clouds almost completely. This may also result in slightly warmer temperatures in coastal communities as well. On Saturday, a weak disturbance moving in from the southwest may bring enhanced moisture, lift, and instability to the area, with the potential to produce afternoon thunderstorms. Uncertainty remains very high at this stage, but have introduced slight chances for thunderstorms across primarily the interior mountainous areas along and east of South Fork Ridge. Otherwise, slightly above normal temperatures will also continue Saturday and Sunday, with a slight retreat back to near seasonal averages Monday and beyond. Additional opportunities for thunderstorms appear possible early next week, but probabilities remain too low to include in the official forecast at this time. /BRC && .AVIATION...Widespread stratus and fog blanked the coastal waters and adjacent land areas this morning. This cloudiness eroded fairly quickly on the inland edge, but periods of onshore flow kept the immediate coastal areas BKN-OVC. Clouds N of Cape Mendocino have also eroded on their W flank as gusty northerlies continue. Low clouds are more expansive over the coastal waters S of Cape Mendocino. The ACV profiler indicates the marine layer has deepened to over 3000 ft through the day, with the Bodega Bay profiler indicating a marine layer a bit shallower (a shade below 3000 ft). Expecting similar conditions tonight with an expansion of stratus and fog along the coast. A brief ceiling advected into KUKI from the S this morning, and the HRRR hints that this might be a bit more likely Wednesday morning. Winds will be generally light over land. /SEC && .MARINE...Northerly winds will continue to gradually diminish overnight, with the strongest winds continuing downwind from Cape Mendocino. Advisory level seas will continue through the downtick in winds until northerlies again increase Wednesday night and Thursday. As a result, have extended the Small Craft Advisory for the outer waters into Thursday night. Winds and seas may increase enough over the N outer waters to warrant a Gale Watch or Hazardous Seas Watch, but will defer this decision to the next shifts. Mid-period NW swell and long period SSW swell will gradually decay over the next couple of days. Otherwise, seas will be dominated by short period waves. /SEC && .EKA WATCHES/WARNINGS/ADVISORIES... CA...None. NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 1 AM PDT Friday for PZZ470-475. && Visit us at https://www.weather.gov/eureka Follow us on Facebook and Twitter at: https://www.facebook.com/NWSEureka https://www.twitter.com/NWSEureka For forecast zone information see the forecast zone map online: https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Aug 11, 2:59 PM PDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 259 PM PDT Tue Aug 11 2020 CAZ101-103-109-122200- Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 259 PM PDT Tue Aug 11 2020 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105>108-111-114-122200- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northeastern Mendocino Interior-Northern Lake County- 259 PM PDT Tue Aug 11 2020 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Afternoon temperatures are expected to warm to between 100 and 105 degrees Friday through the weekend, and potentially into early next week. A slight chance of thunderstorms exists Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ104-110-112-113-115-122200- Southwestern Humboldt-Northwestern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake County- 259 PM PDT Tue Aug 11 2020 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Afternoon temperatures are expected to warm to between 95 and 105 degrees Friday through the weekend, and potentially into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:20 PM PDT | Excessive Heat Watch | EKA | Del Norte, Humboldt, Lake, Mendocino, Trinity | 21 hr |
| Aug 12, 3:08 PM PDT | Hazardous Seas Warning | EKA | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.